Helping yourself to sleep by popping a pill can cause you to SLEEP FOREVER! Researchers at the University of Warwick, reveal that certain anti-anxiety and sleeping medicines have been linked to an increased risk of death.
Experts tracked 34,727 people for an average of seven and a half years and observed that the risk of death doubles with several anxiolytic (anti-anxiety) drugs or hypnotic (sleeping) drugs. The research team, led by Professor Scott Weich, emphasized that the results are based on routine data and need to be interpreted cautiously; however, they believe that a better understanding of the impact of these drugs is essential.
“The key message here is that we really do have to use these drugs more carefully. This builds on a growing body of evidence suggesting that their side effects are significant and dangerous. We have to do everything possible to minimize over reliance on anxiolytics and sleeping pills,” said Weich, Professor of Psychiatry at the University of Warwick.
“That’s not to say that they cannot be effective. But particularly due to their addictive potential we need to make sure that we help patients to spend as little time on them as possible and that we consider other options, such as cognitive behavioral therapy, to help them to overcome anxiety or sleep problems,” Weich continued.
Benzodiazepines were the most commonly prescribed drug class, including diazepam and temazepam. The study also examined the effects of two other groups of drugs; the so-called 'Z-drugs' and all other anxiolytic and hypnotic drugs.
Many patients received more than one drug over the course of the study, and five percent received prescriptions for drugs from all three groups.
Source: DNA/ Redorbit
Image Source: Getty Images
Read more Health News.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.